Back to Ask the Diabetes Team Ask the Diabetes Team

From West Dundee, Illinois, USA:

My two year old son was diagnosed at 15 months. We think he is still honeymooning because the amount of insulin he gets and his blood sugar levels. For example, he was tested tonight at 9:20 pm and his reading was 302 mg/dl [ 16.8 mmol/L] (he had only some whole milk mixed with a little diet soda around 8:30 pm and had not eaten since 7:30pm). At 10:35 pm, he was at 245 mg/dl [ 13.6 mmol/L] and at 11:45 pm, he was at 166 mg/dl [ 9.2 mmol/L]. He usually gets one shot a day, as he did today,at 8:30am and his dosage is usually 5.5 units of NPH and 1.5 - 2 units of Humalog (depending on how high he is upon waking).

I have heard of rebound hyperglycemia and was wondering if that is what is happening. Is it possible to honeymoon for over a year? What else could explain the lows on his own, which occur nightly? If we treat him when he goes below 120mg/dl [ mmol/L], he'll wake up in the high 200s to 300s mg/dl [11.1 to 16.7 mmol/L] and will usually have between a trace to moderate ketones which disappear once insulin is given and kicks in. We have discussed these concerns with his doctors, but never get an answer. They deal with adults primarily and not children. His HbA1c's have been 7.8%, 8.2&, (missed the third), and his most recent one was 7.6%.


Sounds like you should obtain consultation with a pediatric endocrinologist who has experience with diabetes. Most pediatric diabetologists would favor a multidose insulin therapy approach using small doses of insulin several times a day in an effort to avoid so many up and down blood glucose values. This is a difficult task, of course, and not easily accomplished. However, overall glycemia, as evidenced by hemoglobin A1c, is reasonable, although may improve if you can stop some of the bouncing. None of this sounds like a honeymoon, just adult doctors using an older-fashioned single dose insulin program in a young child.


Original posting 28 Nov 2000
Posted to Daily Care


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.